Flash Flood, Bergen
- When
- December 21, 10:00 AM EST to 12:24 PM EST
- Where
- Bergen County, 0.83 mi ESE of Lodi
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.877, -74.085
Memorial Drive was closed at Main Street in Lodi due to flooding.
Low pressure moving up the spine of the Appalachians resulted in widespread heavy rainfall and reports of flash flooding across portions of northeast New Jersey. 66 inches was recorded on the 12Z sounding from Upton, NY.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Low pressure moving up the spine of the Appalachians resulted in widespread heavy rainfall and reports of flash flooding across portions of northeast New Jersey. A record high precipitable water value of 1.66 inches was recorded on the 12Z sounding from Upton, NY. Rainfall amounts across the region ranged from 1.5 to 3. A CoCoRaHS observer near West Milford reported 2.94 inches of rain from this event, while a trained spotter in Westwood reported 2.66 inches. The ASOS at Newark Airport recorded 1.76 inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 21, 7:30 AM EST, 2 hours 30 minutes earlier.
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
730 AM EST Fri Dec 21 2018
.SYNOPSIS...
Intensifying low pressure will track up the spine of the
Appalachians through today. The low will move across New England
tonight and then into southeastern Canada on Saturday.
The low moves well to the north Saturday night as weak high
pressure builds into the region. A weak frontal system moves
through Sunday night into Monday. High pressure returns Tuesday
and Wednesday. Another low pressure system approaches for
the late week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast is on track with the precipitation and winds
increasing across the coastal areas. Adjustments upward were
made to temperatures and dew points for current conditions as
the warm front continues to move north through Connecticut and
Massachusetts.
No changes to headlines this morning. A significant rain event
for the area is still on track, with model consensus remaining
consistent in the potential for generally a 2-3 inch rainfall
event, and locally higher amounts. Warm advection continues to
strengthen this morning ahead of a potent long wave trough. SPC
mesoanalysis indicates PWAT values near 1.5-1.8 inch just south
of the forecast area, with a strong low level jet quickly
advecting this moisture northward. These values will approach if
not exceed record values for time of year. Rainfall has
steadily been increasing in coverage and intensity, with the
first heavy batch expected to move through coincident with the
warm frontal passage, impacting the morning commute. Although
there may be a brief lull after the warm front moves through,
thereafter the flow becomes largely parallel to the approaching
surface boundary, with a line of showers and isolated
thunderstorms developing. Training of cells will be possible,
leading to locally higher amounts, in addition to any heavier
rainfall rates that may occur with thunderstorms and/or local
orographic enhancements. Rainfall rates may exceed 1"/hr at
times. Latest consensus seems to place this heavier axis roughly
over northeastern NJ, the lower Hudson Valley, NYC, western
Long Island and CT initially before shifting eastward late in
the day. Though there could be variability in where the heavier
rainfall actually sets up, given antecedent rainfall/soil
moisture, flash flood guidance remains on the low side for these
areas. The flood watch remains in place. See the hydrology
section for more detailed information.
Latest model guidance and current trends indicating that winds and
gusts will continue to increase as the low rapidly deepens and
tracks to the north and northeast through tonight. Latest VAD winds
showing 950MB winds, around 2000ft, at 70kt which is a little
higher than the forecast models. The latest guidance has shifted
the low level jet of 70-80kt a little farther to the east, and
will be affecting Long Island this morning, and then track to
the north and northeast ahead of the surface low. Still
expecting sustained winds to increase to 30-35 mph along the
coastal region, and have come up to around 30 mph at a few
locations along the coast, with gusts 40-45 mph. A level
inversion will keep the higher jet winds from mixing down. The
NAM remains stronger than the GFS with the strength of the low
level inversion, so there is some concern as to how much the
higher jet winds will mix to the surface. Limited mixing
possible with gusts possibly reaching around 45 mph, and to 45
to 50 mph along the immediate coast, later this morning into
this afternoon. The wind advisory will remain in effect for the
same areas and timeframe, with the expectation that criteria
will be meet more with the sustained winds.
Temperatures will continue to rise to near or above record high
values in the upper 50s to lower 60s today. Record daily rainfall
amounts will also be possible. See climate section below for more
info.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The long wave trough and attendant low level jet/moisture axis
quickly shift east of the area tonight. Although there will
still be potential for showers given the lingering upper
disturbance, rainfall rates/accumulations will be lighter
compared to today. The cold front then moves through during the
morning, with strong cold advection leading to yet another non
diurnal trend as temperatures gradually lower through the day.
Winds will remain breezy following the frontal passage.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Dry weather is expected Saturday night and Sunday as weak high
pressure builds south of the region. A weak shortwave then
passes over the region Sunday night into Monday. While the
system looks fairly weak, will introduce at least some slight
chance/chance pops for snow showers. No accumulations are
expected with the snow showers.
Drier weather is expected Monday night through Wednesday with high
pressure over the region.
The next chance of precipitation comes on
Thursday as the next low pressure and frontal system approach the
region. Will keep chance POPs in the forecast however, timing and
placement of the surface low remains uncertain.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
***High Impact Event Today***
A warm front slowly lifts to the north this morning, followed by
a cold frontal passage this afternoon. A second cold front
approaches from the west through this evening.
IFR to LIFR conditions are likely to persist through the
daylight hours, then improve to MVFR this evening and possibly
to VFR overnight. Moderate rainfall, heavy at times, is
expected through early afternoon. Then tapering off to showers
from W to E before ending this evening.
SE winds G25-35KT, with peak gusts up to around 40KT will
persist into early afternoon near the coast, while inland
terminals should lose gusts by mid-late morning. LLWS persists
into the afternoon at eastern terminals with 60-70kt winds at
2000 FT. Winds veer to the S tonight.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.
The afternoon KJFK haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.
KLGA TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.
The afternoon KLGA haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.
KEWR TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.
The afternoon KEWR haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.
KTEB TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.
KHPN TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.
KISP TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.
.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Saturday..Mainly VFR but MVFR possible in a few showers. W
winds G25-35KT likely.
.Saturday night-Sunday...VFR. WNW-NW winds G15-30KT possible
Saturday night - strongest at eastern terminals.
.Sunday night...Low chance of MVFR in any isolated to scattered
snow showers.
.Monday-Tuesday...VFR. WNW-NW winds G15-25Kt possible.
&&
.MARINE...
Wind gusts on the ocean waters have increased to near gale force
this morning as a surface low continues to track northward
along the Appalachians, and the low level jet was across the
ocean waters and into coastal Long Island.
Low pressure will impact the forecast waters today through
Saturday with strong and gusty winds and high ocean seas.
New model guidance has been consistent with forecast conditions
and few changes have been made. Winds and gusts will continue
to rapidly increase and are expected to reach gale force across
all the waters before morning. Gale force gusts will remain
into late today as the low tracks north and east, with an
associated low level jet of 70-80kt moving through the ocean
waters. Winds and gusts will be diminishing as the strongest
pressure gradient and low level jet gradually shift to the east.
With a strong low level inversion in place across the waters,
the higher winds may not be able to mix down to the water
surface, and the higher wind gusts may not be realized. However,
with the uncertainty, will continue with the gale warning for
all the forecast waters through today.
The center of the low will track through western upstate New
York and into southeastern Canada tonight. There will be a brief
period of time when winds and gusts on the ocean waters are
below gale force this evening, and remain around SCA levels on
the remainder of the waters.
Gale force gusts will return on the ocean waters tonight and
likely remain into Saturday as a cold front moves through the
waters. Winds and gusts across the rest of the waters will be at
SCA levels tonight into Saturday night. However, with the gale
warning in effect through today will not issue a SCA for the
remainder of the waters until the gale warning is over. Winds
and gusts will then be diminishing across the waters Sunday.
Wind gusts on the non ocean waters are expected to be below SCA
levels Sunday, with the ocean waters falling below late Sunday
morning into Sunday afternoon.
Winds then remain below advisory levels into the midweek
period.
Ocean seas will be elevated, well above 5 feet, into Saturday
night. Seas gradually subside late Saturday night into Sunday
evening from west to east, falling below SCA levels across the
ocean waters late Sunday into Sunday evening.
&&
.HYDROLOGY...
A flood watch remains in effect. A strong storm system will impact
the area into tonight, bringing a widespread 2-3 inches of rainfall.
Locally higher amounts are possible and some locations could reach
around 4 inches. The heaviest rainfall is expected to occur early
this morning through the evening.
Flooding of urban, low lying, and poor drainage areas is possible.
Minor river flooding is expected on fast responding streams. The
Passaic River at Pine Brook is forecast to go into moderate flooding
Friday night. In addition, flooding concerns could be exacerbated
along the coast with the high tide cycles today.
No significant precipitation is forecast Saturday through the middle
of next week.
&&
.TIDES/COASTAL FLOODING...
Widespread minor to moderate coastal flooding expected with the
Friday morning high tides. SE gales piling of water, and the
upcoming full moon on December 22, are the main culprits. Surge
of 1-2 ft needed for most locations to reach minor coastal
flood benchmarks and 2-3 ft for moderate coastal flood
benchmarks.
Based on recent tidal guidance performance, and expectation for
SE winds to strengthen right through the times of high tide, as
well as favorable wave action on S/SE facing coasts, have
leaned towards higher ESTOFS guidance. A bit concerned that ETSS
and SNAP-EX mean are higher than NYHOPS mean, which is
ingesting hydrologic inputs. Widespread moderate impacts are likely
for all but the north shore of LI and NYC, where S/SE flow
should minimize wave action.
Along the Atlantic shoreline, breaking surf of 12-15ft and
elevated water levels pose a risk for areas of dune erosion,
with localized washover possible Friday morning. 3 to 6 ft surf
at Orient Pt will pose a shoreline erosion threat. 3 to 4 ft
surf along the LI Sound CT shoreline will likely result in wave
splashover and beach erosion along the south shore of coastal
CT.
The second high tide cycle for Friday night is much lower than
the first one, with locations along the Great South Bay and SW
CT having potential for minor coastal impacts.
One more round of minor coastal flooding is possible on
Saturday morning. Not expecting moderate coastal flooding, but
it could be another widespread minor coastal flooding event.
&&
.CLIMATE...
Record temperatures are possible for December 21 at the following
sites. NYC previously achieved a record high minimum of 51 and
a record high of 61 in 2013 that is not expected to be broken.
Precipitation record for December 21 are also possible.
Maximum Temperatures for Friday, December 21:
Site Record Year Forecast
KEWR 64 2013 62
KBDR 60 1957 58
KLGA 61 2011 61
KJFK 59 2011 60
KISP 59 1973 61
Precipitation Records for Friday, December 21:
Site Record Year
KEWR 2.00 1973
KBDR 1.49 1973
KNYC 2.49 1973
KLGA 1.92 1973
KJFK 1.32 1973
KISP 1.81 1973
&&
.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ005>012.
Wind Advisory until 6 PM EST this evening for CTZ007>012.
Coastal Flood Warning until 11 AM EST this morning for CTZ009-
010.
Coastal Flood Advisory until 11 AM EST this morning for CTZ011-
012.
NY...Coastal Flood Warning until 11 AM EST this morning for
NYZ079>081.
Flood Watch through late tonight for NYZ067>075-078>081-
176>179.
Wind Advisory until 6 PM EST this evening for NYZ071>075-
078>081-176>179.
Coastal Flood Warning until 10 AM EST this morning for NYZ074-
075-178-179.
Coastal Flood Warning until 11 AM EST this morning for NYZ071.
Coastal Flood Advisory until 11 AM EST this morning for NYZ072-
073-078-176-177.
NJ...Flood Watch through late tonight for NJZ002-004-006-103>108.
Coastal Flood Warning until 10 AM EST this morning for NJZ006-
106-108.
MARINE...Gale Warning until 6 PM EST this evening for ANZ330-335-338-
340-345.
Gale Warning until 6 PM EST Saturday for ANZ350-353-355.
&&
SYNOPSIS...MD
NEAR TERM...MD/MET
SHORT TERM...MD
LONG TERM...BC
AVIATION...Maloit
MARINE...MET
HYDROLOGY...MD
TIDES/COASTAL FLOODING...
CLIMATE...
EQUIPMENT...Hazardous Weather Outlook National Weather Service New York NY 335 AM EST Fri Dec 21 2018 CTZ005-006-NJZ002-004-103>105-107-NYZ067>070-220900- Northern Fairfield-Northern New Haven-Western Passaic- Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex- Western Union-Orange-Putnam-Rockland-Northern Westchester- 335 AM EST Fri Dec 21 2018 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CTZ007-008-220900- Northern Middlesex-Northern New London- 335 AM EST Fri Dec 21 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southern Connecticut. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ330-335-338-340-220900- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- 335 AM EST Fri Dec 21 2018 ...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Occasional gusts to gale force winds will be possible over the eastern Long Island Sound and Peconic and Gardiners Bays on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ350-353-355-220900- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 335 AM EST Fri Dec 21 2018 ...GALE WARNING IN EFFECT UNTIL 6 PM EST SATURDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NJZ006-106-108-220900- Hudson-Eastern Essex-Eastern Union- 335 AM EST Fri Dec 21 2018 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for northeast New Jersey. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Coastal Flood Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CTZ009-010-NYZ071-220900- Southern Fairfield-Southern New Haven-Southern Westchester- 335 AM EST Fri Dec 21 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...COASTAL FLOOD WARNING IN EFFECT FROM 8 AM TO 11 AM EST THIS MORNING... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. Coastal Flood Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CTZ011-012-NYZ072-073-078-176-177-220900- Southern Middlesex-Southern New London-New York (Manhattan)-Bronx- Northwestern Suffolk-Northern Queens-Northern Nassau- 335 AM EST Fri Dec 21 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ074-075-178-179-220900- Richmond (Staten Island)-Kings (Brooklyn)-Southern Queens- Southern Nassau- 335 AM EST Fri Dec 21 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. Coastal Flood Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ345-220900- South Shore Bays from Jones Inlet through Shinnecock Bay- 335 AM EST Fri Dec 21 2018 ...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ079>081-220900- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- 335 AM EST Fri Dec 21 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...COASTAL FLOOD WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. Coastal Flood Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Brookhaven radar (KOKX), 103 km away, was scanning. The volume nearest the first event began at 15:01 UTC.
3 flood, 2 flash flood. Local standard time, as filed.
Memorial Drive was closed at Main Street in Lodi due to flooding.
All lanes were closed in both directions on West Ford Lee Road between River Road and Elm Avenue due to flooding in Bogota.
Local emergency management reported that the Saddle River in Lodi reached its flood stage.
Main Street in Lodi is closed at Route 46 due to flooding from the Saddle River.
The Ramapo River near Mahwah rose above its flood stage of 8.0 feet at 3:30pm EST, crested at a height of 8.12 feet at 11:00pm EST, and fell back below flood stage at 4:15am EST on December 22.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793068, 793070, 793072, 793076, 793098.